Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Nashville, TN

March 5, 2004Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 5, 2004, 8:46 PM CST for Bedford County, Coffee County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 8:46 PM CST (02:46 UTC)
Expired
Mar 5, 2004, 9:30 PM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS54 KOHX 060246
SVRBNA
TNC003-031-060330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
839 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN TENNESSEE
  COFFEE COUNTY IN TENNESSEE

* UNTIL 930 PM CST

* AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF SHELBYVILLE...OR 9 MILES
  NORTH OF FAYETTEVILLE...MOVING NORTHEAST AT 60 MPH. DAMAGING WINDS
  IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAUS AT 905 PM CST
  MANCHESTER AT 920 PM

* OTHER LOCATIONS IN THE WARNING INCLUDE NORMANDY AND TULLAHOMA

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FRIDAY EVENING
FOR TENNESSEE.

LAT...LON 3539 8677 3517 8657 3536 8578 3568 8602

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:55 AM CST, 16 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 3:55 AM CST, 16 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CST FRI MAR 5 2004

DISCUSSION...
CONVECTIVE LINE OF STORMS WEST WILL SLOWLY WEAKEN AS THEY MOVE INTO
MIDDLE TENNESSEE THIS MORNING. UPPER SHORTWAVE TROUGH SUPPORT FOR
EARLIER LINEAR MCS LIFTS AWAY NORTH. WILL LOWER RAIN CHANCE TODAY...
AS SCATTERED.

SCATTERED THUNDERSTORMS THIS AFTERNOON...WITH RESIDUAL BOUNDARIES
AND AFTERNOON DESTABILIZATION. A 50 PERCENT CHANCE OF THUNDERSTORMS
FOR ALL BUT SOUTHWEST. IN SOUTHWEST MIDDLE TENNESSEE...ANOTHER ROUND
OF ORGANIZED STORMS IS EXPECTED TO FIRE...IN ASSOCIATION WITH
APPROACH OF DEEP UPPER TROUGH. QUICK CHANGE IN LATER (05/06Z) MODEL
OUTPUT WITH FLASH FLOOD POTENTIAL. FFA WILL BE ISSUED ACROSS MIDDLE
TENNESSEE...LATE THIS AFTERNOON AND TONIGHT.

SURFACE FRONT LOOKS SLOWER TOO. HIGH CONFIDENCE OF MODERATE TO HEAVY
RAIN TONIGHT. FFG VALUES STILL FAIRLY HIGH...BUT PRECIPITABLE WATER
VALUES CLOSE TO TWO INCHES AND STRONG VERTICAL MOTION...CONVECTIVE
RAINFALL LOOKS FLASHY. SHEAR PROFILES QUITE STRONG...SO THERE IS
ALSO A CONCERN FOR WIND DAMAGE AND POSSIBLY TORNADOES.

COLD FRONT EAST OF MIDDLE TENNESSEE SATURDAY MORNING. SO THE
PRECIPITATION CHANCE SHUTS OFF IN THE AFTERNOON. WILL KEEP UP A
SLIGHT CHANCE PLATEAU WITH LINGERING L/L MOISTURE AND UPSLOPE
FLOW.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE LATE THIS AFTERNOON AND
TONIGHT.

&&

04
Hazardous weather outlook, Mar 5, 5:30 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI MAR 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
LOOK FOR SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP ACROSS THE MID
STATE AHEAD OF AN APPROACHING COLD FRONT. IT IS POSSIBLE THAT A FEW
OF THE STORMS COULD PRODUCE DAMAGING WINDS...WITH THE LIKELY
TIME FRAME BEING LATE THIS AFTERNOON AND EVENING.

HEAVY RAIN IS ALSO POSSIBLE...WITH UPWARDS OF 2 INCHES IN LOCALIZED
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
TONIGHT.

GIRODO
ROSE

In the hours before

Special weather statement, Mar 5, 6:16 PM CST, 2 hours 30 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CST FRI MAR 5 2004

A TORNADO WATCH NUMBER 27 REMAINS IN EFFECT UNTIL 1100 PM CST FRIDAY
EVENING FOR WAYNE...LAWRENCE...GILES...MARSHALL...BEDFORD...COFFEE
AND GRUNDY.

EVEN THOUGH SHOWERS AND A FEW THUNDERSTORMS COVER MUCH OF MIDDLE
TENNESSEE EARLY THIS EVENING...MUCH STRONGER STORMS ARE HEADED TOWARD
MIDDLE TENNESSEE FROM NORTHEAST MISSISSIPPI. THESE STORMS HAVE
PROMPTED A TORNADO WATCH ACROSS THE SOUTHERN PART OF MIDDLE TENNESSEE
UNTIL 1100 PM CST. RESIDENTS IN SOUTHERN MIDDLE TENNESSEE FROM WAYNESBORO...
LAWRENCEBURG...PULASKI...LEWISBURG...SHELBYVILLE...MANCHESTER AND
COALMONT SHOULD STAY ALERT DURING THE EVENING FOR THE POTENTIAL
FOR SEVERE WEATHER INCLUDING TORNADOES. NOW IS THE TIME TO DECIDE
WHERE YOU AND YOUR FAMILY WILL GO SHOULD SEVERE WEATHER OCCUR IN YOUR
AREA.

BOYD
Special weather statement, Mar 5, 6:34 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CST FRI MAR 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-060130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
634 PM CST FRI MAR 5 2004

A TORNADO WATCH NUMBER 27 REMAINS IN EFFECT UNTIL 1100 PM CST FRIDAY
EVENING FOR WAYNE...LAWRENCE...GILES...MARSHALL...BEDFORD...COFFEE
AND GRUNDY.

EVEN THOUGH SHOWERS AND A FEW THUNDERSTORMS COVER MUCH OF MIDDLE
TENNESSEE EARLY THIS EVENING...MUCH STRONGER STORMS ARE HEADED TOWARD
MIDDLE TENNESSEE FROM NORTHEAST MISSISSIPPI. THESE STORMS HAVE
PROMPTED A TORNADO WATCH ACROSS THE SOUTHERN PART OF MIDDLE TENNESSEE
UNTIL 1100 PM CST. RESIDENTS IN SOUTHERN MIDDLE TENNESSEE FROM
WAYNESBORO...LAWRENCEBURG...PULASKI...LEWISBURG...SHELBYVILLE...
MANCHESTER AND COALMONT SHOULD STAY ALERT DURING THE EVENING FOR THE
POTENTIAL FOR SEVERE WEATHER INCLUDING TORNADOES. NOW IS THE TIME TO
DECIDE WHERE YOU AND YOUR FAMILY WILL GO SHOULD SEVERE WEATHER OCCUR
IN YOUR AREA.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:06 PM CSTFlash Flood WarningOHXClay, Jackson, Smith114 min
Mar 5, 6:53 PM CSTTornado WarningOHXGiles, Lawrence, Wayne52 min
Mar 5, 7:59 PM CSTSevere Thunderstorm WarningOHXGiles46 min
Mar 5, 8:12 PM CSTFlash Flood WarningOHXGiles, Lawrence, Marshall2 hr
Mar 5, 8:15 PM CSTTornado WarningOHXGiles30 min
Mar 5, 9:00 PM CSTTornado WarningOHXCoffee45 min
Mar 5, 9:10 PM CSTFlash Flood WarningOHXCannon, Coffee, Grundy, Van Buren, Warren2 hr
Mar 5, 9:17 PM CSTTornado WarningOHXGrundy, Warren43 min
Mar 5, 9:40 PM CSTTornado WarningOHXVan Buren35 min
Mar 5, 9:58 PM CSTSevere Thunderstorm WarningOHXCumberland32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.